Each year, more and more families are turning to alternative medicine as a form of healing and as a way to reduce the cost of health care. If you are considering the use of supplements in your diet, and if copper supplements are a recommendation that has been given to you, it is important to first understand what health risks are associated with these types of supplements, including a risk to your eyes, learn more.
Copper supplements, like other supplements, should only be used under the direct supervision of a doctor and only used to the directed dosing indicated with the product. When using copper supplements, there is a risk for accumulating too much copper in the bloodstream which can lead to over dosing of this supplement and cause adverse reactions to the liver. For many users of copper supplements, the need for supplementing with this product is specifically related to disease and most physicians will not recommend simply adding to improve overall health. Even still, if you choose to use copper supplements it is important to monitor your liver health and often, when there is a complication, your eyes will be the first area to reflect this.
Typically, when our livers are not functioning properly, due to excessive copper or other complications, we notice jaundice of the skin and yellowing in the eyes. In addition, some individuals who have an abnormal function of the liver will also notice there is an onset of tremors and complications of normal speech. When copper, however, is the culprit behind the abnormal liver function, you will actually notice a change to the color of your eyes and the presence of a ring around the pupil, commonly referred to as Kayser-Fleischer ring.
If, while using copper supplements, you notice that the color of your eyes is changing, and if you notice the development of a ring of abnormal color around the pupil, this may be indicative of excessive copper accumulation in the body. With this rise in copper, complications of the liver may be a health issue that your physician will need to address. When this complication arises, be sure to seek out medical attention from a healthcare professional and discontinue using copper supplements until your doctor has approved the resumption of use.
Sources: The Cleveland Clinic Guide to Liver Disorders, by Nizar Zein, pp. 45-48.